Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 52, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2009, 10:38 PM EDT for Johnson County, Shelby County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2009, 10:38 PM EDT (02:38 UTC)
- Expired
- May 30, 2009, 11:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Johnson County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 7:29 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 310238
SVRIND
INC081-145-310315-
/O.NEW.KIND.SV.W.0052.090531T0238Z-090531T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1038 PM EDT SAT MAY 30 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JOHNSON COUNTY IN CENTRAL INDIANA...
SHELBY COUNTY IN CENTRAL INDIANA...
THIS INCLUDES THE CITY OF SHELBYVILLE...
* UNTIL 1115 PM EDT
* AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NEW WHITELAND...OR 14 MILES WEST OF SHELBYVILLE...AND MOVING
SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BOGGSTOWN AROUND 1045 PM EDT...
FAIRLAND AROUND 1050 PM EDT...
SHELBYVILLE AROUND 1100 PM EDT...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 88 AND 100.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 105 AND 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 3939 8583 3955 8620 3963 8612 3964 8610
3964 8601 3961 8568
TIME...MOT...LOC 0238Z 303DEG 27KT 3958 8601
$$
HAINES2 follow-up statements
000
WWUS53 KIND 310300
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1100 PM EDT SAT MAY 30 2009
INC081-310310-
/O.CAN.KIND.SV.W.0052.000000T0000Z-090531T0315Z/
JOHNSON-
1100 PM EDT SAT MAY 30 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JOHNSON COUNTY IS
CANCELLED...
LAT...LON 3939 8583 3945 8596 3956 8596 3963 8596
3961 8568
TIME...MOT...LOC 0300Z 303DEG 27KT 3949 8583
$$
INC145-310315-
/O.CON.KIND.SV.W.0052.000000T0000Z-090531T0315Z/
SHELBY-
1100 PM EDT SAT MAY 30 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR SHELBY COUNTY...
AT 1059 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SHELBYVILLE...MOVING SOUTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL SHELBY COUNTY AROUND 1110 PM EDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3939 8583 3945 8596 3956 8596 3963 8596
3961 8568
TIME...MOT...LOC 0300Z 303DEG 27KT 3949 8583
$$
HAINES000
WWUS53 KIND 310313
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1113 PM EDT SAT MAY 30 2009
INC145-310323-
/O.EXP.KIND.SV.W.0052.000000T0000Z-090531T0315Z/
SHELBY-
1113 PM EDT SAT MAY 30 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHELBY COUNTY WILL
EXPIRE AT 1115 PM EDT...
LAT...LON 3939 8583 3945 8596 3956 8596 3963 8596
3961 8568
TIME...MOT...LOC 0313Z 303DEG 27KT 3943 8572
$$
HAINESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:22 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 30, 7:22 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 722 PM EDT SAT MAY 30 2009 .AVIATION... DISCUSSION FOR 00Z TAFS. TSRA THE ISSUE IN THE FIRST FEW HOURS. WILL HANDLE WITH VCTS AND CB MENTION GIVEN ITS SCATTERED NATURE AND THEN UPDATE AS STORMS GET CLOSER AND EXACT TIMING CAN BE DETERMINED. AFTER 03-04Z THE STORMS WILL END AND THEN IT SHOULD BE VFR FOR THE REST OF THE PERIOD AS A COLD FRONT CROSSES THE AREA. && .PREV DISCUSSION... /ISSUED 330 PM EDT SAT MAY 30 2009/ DISCUSSION... PROBLEM OF DAY IS POPS... THAT BEGINS TONIGHT. CONVECTION HAS NEVER REALLY TAKEN OFF ALONG DEWPOINT NEAR SW CWA. HOWEVER YOU CAN STILL SEE A FRONT TO OUR PUSHING INTO ILLINOIS AND A WAVE ALOFT OVER SAME AREA. HARD TO RULE OUT CHANCE OF CONVECTION COMPLETELY. IN MORE WESTERN COUNTIES RELATIVELY HIGH POPS ALREADY IN THROUGH 23Z MAY BE ENOUGH...BUT MOST AREAS WILL NEED A CHANCE FOR EARLY TONIGHT. WILL BE CLOSER TO MET ON THIS SINCE AS IWX POINTS DRY AIR OVER MOST OF CWA WILL RESTRAIN THINGS. WILL ALSO ONLY MENTION RW AS OPPOSED TO TS WHERE DRY AIR DOMINATES. MODELS ARE IN REASONABLY GOOD AGREEMENT ABOUT SFC HIGH NOW APCHG US KEEPING DRY WEATHER SUNDAY INTO MONDAY. BY LATE MONDAY QUESTION IS WHEN NEXT FRONT WILL BRING RAIN. SURPRISINGLY...SREF AND GFS CLOSER TO EACH OTHER THAN NAM. THIS SUGGESTS NAM SOLN OUTLIER AND MAY NOT BE OPTIMAL...WHICH IN TURNS SUGGESTS FRONT MAY HANG TO OUR WEST. ASSUMING FRONT HANGS...IT WILL BE EASY TO FALL INTO TRAP OF BRINGING IN RAIN TOO FAST. HOWEVER UNTIL I HAVE MORE CONFIDENCE THIS IS HOW THINGS WILL WORK...I CAN LIFE WITH THE CHC MAV POPS MONDAY INTO TUESDAY. GUIDANCE NOT THAT DIFFERENT ON TEMPS. WITH SOUTHLY FLOW DEVELOPING AROUND HIGH TO SE AS ALL MODELS AGREE...WE MAY GET PRETTY WARM. HOWEVER THIS WILL BE VERY DEPENDENT ON SKY COVER AND I DONT WANT TO GET TOO FAR AHEAD OF THE GAME. FOR NOW WILL USE WARMEST OF MAV/MET. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...JOHNSON
Hazardous weather outlook, May 30, 3:53 AM EDT, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 353 AM EDT SAT MAY 30 2009 INZ021-028>031-035>049-051>057-060>065-067>072-310800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 353 AM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA TODAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SALLY
In the hours before
Local storm report, May 30, 9:42 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
942 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 2 NE BROWNSBURG 39.86N 86.37W
05/30/2009 E50 MPH HENDRICKS IN NWS EMPLOYEE
50 MPH ESTIMATED WIND GUSTS WITH PEA TO MARBLE SIZED
HAIL.
&&
NIELDLocal storm report, May 30, 9:53 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
953 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL CRAWFORDSVILLE 40.04N 86.90W
05/30/2009 E1.00 INCH MONTGOMERY IN BROADCAST MEDIA
WIND GUSTS ESTIMATED TO 70 MPH AS WELL.
&&
JOHNSONLocal storm report, May 30, 10:03 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1003 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL MORRISTOWN 39.67N 85.70W
05/30/2009 U1.75 INCH SHELBY IN AMATEUR RADIO
&&
NIELDLocal storm report, May 30, 10:10 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1010 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM HAIL 3 N DANVILLE 39.81N 86.52W
05/30/2009 U1.00 INCH HENDRICKS IN AMATEUR RADIO
&&
NIELDLocal storm report, May 30, 10:30 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1030 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 1 W PLAINFIELD 39.70N 86.41W
05/30/2009 M1.00 INCH HENDRICKS IN TRAINED SPOTTER
COCORAHS OBSERVER REPORT
&&
JOHNSONLocal storm report, May 30, 10:31 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1031 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL INDIANAPOLIS INTL AIRP 39.72N 86.29W
05/30/2009 M0.75 INCH MARION IN OFFICIAL NWS OBS
MEASURED BY OBSERVERS AT AIRPORT. LASTED 4 MINUTES
&&
JOHNSONThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:02 PM EDT | Severe Thunderstorm Warning | IND | Henry, Rush | 13 min |
| May 30, 8:08 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 27 min |
| May 30, 8:11 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Howard, Tipton | 45 min |
| May 30, 8:18 PM EDT | Tornado Warning | IND | Boone, Hamilton | 42 min |
| May 30, 8:33 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Hamilton, Tipton | 86 min |
| May 30, 8:40 PM EDT | Severe Thunderstorm Warning | IND | Greene, Sullivan, Vigo | 20 min |
| May 30, 8:40 PM EDT | Tornado Warning | IND | Hamilton, Hancock, Madison, Marion | 50 min |
| May 30, 8:46 PM EDT | Tornado Warning | IND | Clinton, Hamilton, Madison, Tipton | 44 min |
| May 30, 8:53 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery | 37 min |
| May 30, 9:02 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 43 min |
| May 30, 9:07 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 53 min |
| May 30, 9:23 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Rush, Shelby | 52 min |
| May 30, 9:26 PM EDT | Tornado Warning | IND | Hamilton, Henry, Madison | 34 min |
| May 30, 9:33 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Shelby | 42 min |
| May 30, 9:57 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan | 48 min |
| May 30, 10:18 PM EDT | Areal Flood Warning | IND | Hendricks, Marion | 2 hr |
| May 30, 11:10 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Rush, Shelby | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.